Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Low T-Cell Count
Dec 7, 2008

My brother has HIV and was recently released from the hospital. He told me that his Tcell count was 26. He has been in much pain due to his legs swelling up. He has purple marks on his arms (for about 2 years now). He has not told me that his HIV has advanced but given all his symptoms, I think it has. He does not take his meds consistently because he says he's depressed. We live in two different cities so I can't see him on a regular. Don't know if my brother is trying to prepare us for the worst or not and can't get him to be honest about what all this means. So, what does a tcell count of 26 mean and why would he be sent home only to have to go to the hospital everyday to get an hour long infusion of antibiotics? Does this mean we need to prepare for the worst?

Response from Dr. Frascino

Hello,

Unfortunately, your brother has advanced-stage AIDS. A T-cell count of 26 indicates he has profound immunodeficiency. That he is going to the hospital daily for an infusion of antibiotics suggest he has an opportunistic infection of some type (CMV, PCP, MAC, Toxo, etc.). His condition would be expected to worsen if he is not consistently taking his medications. Depression can contribute to his lack of adherence to his medication regimen. The "purple marks" may indicate easy bruisability or he could have Kaposi's sarcoma or an infectious process. I don't know what type of support system your brother has (close friends or family) in his immediate vicinity, but it sounds like he certainly needs some additional help and support. Perhaps a family member could fly out to visit him, go with him to his doctor's appointments and help set up a better support system locally so that he would be more compliant with his medications. The depression issue should also be addressed with his HIV specialist. Should you "prepare for the worst?" Only the higher powers know what tomorrow will bring; however, I can tell you that your brother is very ill at the moment. With proper care and support, he may well significantly improve. Be supportive and encouraging when interacting with him, but also acknowledge the reality of his condition. We all need to be both optimists and realists when dealing with HIV/AIDS. Also, suggest your brother check out this Web site. It can be an excellent source of information, encouragement and reassurance.

Dr. Bob


Previous
How do additional deal with hiv body
Next
Food and Fatigue

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement